Illinois, 2007

Dense Fog in Illinois, December 17, 2007

December 17, 2007 · NWS PAH · 8 events in 8 counties and zones

Widespread dense fog reformed after dark over snow-covered areas, mainly along and north of a line from Pinckneyville to Benton to Carmi. The fog lifted once winds increased from the south late in the evening.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog reformed after dark over snow-covered areas, mainly along and north of a line from Pinckneyville to Benton to Carmi. The fog lifted once winds increased from the south late in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 17, 2:57 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 17, 2:57 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
257 PM CST MON DEC 17 2007

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
THE PERSISTENT FREEZING FOG AND LOW CLOUDS OVER SE IL AND SW IN IS
FINALLY SHOWING SIGNS OF DIMINISHING AND ADVECTING SLOWLY NE. FOR
NOW...DO NOT PLAN ON A MENTION IN THE GRIDS FOR TONIGHT...IN THE
HOPES THAT WINDS WILL REMAIN LIGHT SW. BUT THIS AREA MAY NEED TO
BE MONITORED AGAIN SINCE CURRENT TEMP/DEW POINTS SPREADS ARE SMALL.
OTHERWISE...ONLY A FEW HIGH CLOUDS EXPECTED. TEMPS AGAIN WILL BE
TRICKY. THE VERY LIMITED LEFT OVER SNOW ACROSS THE NORTH 1/3...AND
VARIATION OF LATE AFTERNOON TEMPS WILL RESULT IN A TOUGH MIN TEMP
FORECAST TONIGHT. WENT AT OR BELOW COLDEST GUIDANCE...AND ESPECIALLY
ACROSS THE NORTH.

HIGH PRESSURE WILL SHIFT EAST OF THE REGION TONIGHT THROUGH TUESDAY.
THIS WILL ALLOW A MILDER SW FLOW TO PICK UP. CLOUDS ARE EXPECTED TO
INCREASE AS WELL...AS THE MODELS CONTINUE TO MOVE A VERY SUBTLE MID
LEVEL WAVE EAST INTO THE AREA FROM THE CENTRAL PLAINS. THE WAVE
SHOULD MOVE ACROSS THE FA LATE TUESDAY AND EARLY TUESDAY NIGHT.
MODEL QPF AND DEEP LAYER MOISTURE REMAINS INADEQUATE ENOUGH TO
PRECLUDE ANY INTRODUCTION OF SLIGHT CHANCE POPS INTO THE FORECAST
TUE NIGHT / WED TIME FRAME. HOWEVER WILL CONTINUE TO MONITOR IN CASE
THE MODELS MOISTEN UP...OR THE WAVE ENDS UP BEING SLIGHTLY STRONGER
THAN EXPECTED. THIS WAVE WILL TRACK QUICKLY OFF TO THE EAST.
HOWEVER...WAITING IN THE WINGS...WILL BE THE NEXT WEATHER MAKER.
THIS MID LEVEL S/WV WILL MOVE RAPIDLY EAST FROM THE CENTRAL ROCKIES
WED AFTERNOON TO THE MID MISSISSIPPI VALLEY REGION BY 12Z THURSDAY.
WE HAVE USED A BLEND OF THE ECMWF...SREF AND NAM12 FOR THE SPEED AND
LATITUDINAL PLACEMENT OF THIS FEATURE. PRIOR RUNS OF THE GFS WERE
SIMILAR. HOWEVER THE NEW 12Z GFS DECIDED FOR WHATEVER REASON TO
SHIFT THE TRACK OF THIS WAVE MUCH FURTHER SOUTH ACROSS THE ARKLATEX
REGION. THE 12Z GFS WAS THROWN OUT BASED ON THIS RADICAL CHANGE.
ANYWAY...THE END RESULT IS CHANCE OR LOW END LIKELY POPS FOR ALL
RAIN/RAIN SHOWERS...SHIFTING FROM WEST TO EAST ACROSS THE FA WED
NIGHT THROUGH THURSDAY. WILL ALSO CONTINUE WITH A SLIGHT CHANCE
THUNDER MENTION BASED ON ELEVATED INSTABILITY PROGS. WILL END POPS
FROM WEST TO EAST THURSDAY NIGHT.

.LONG TERM /FRIDAY THROUGH MONDAY/...
THE MID LEVEL FLOW PATTERN WILL TRANSITION FROM QUASI-ZONAL TO
A MORE AMPLIFIED REGIME LATE IN THE WEEK. WE WILL CONTINUE TO
FOLLOW A BLEND OF THE ECMWF AND NCEP/GFS ENSEMBLE MEANS. THE GFS
OPERATIONAL MODEL CONTINUES TO SUFFER FROM RUN TO RUN INCONSISTENCY
AND APPEARS TO BE AN OUTLIER...REMAINING THE FASTEST OF THE MODELS
WITH THE DEEPENING SURFACE LOW MOVING FROM THE PLAINS TO THE GREAT
LAKES REGION OVER THE WEEKEND. SOME GOOD NEWS...THE 12Z GFS SEEMS TO
HAVE COME MORE IN LINE WITH THE ECMWF FOR THIS WEEKEND/S SYSTEM.

THE END RESULT WILL BE A CHANCE OF RAIN FROM WEST TO EAST FRIDAY
NIGHT...WITH LOW END LIKELY POPS FOR SHOWERS SATURDAY...WHEN A
CONSENSUS OF THE FAVORED MODELS MOVE A FRONT INTO THE REGION BY LATE
SATURDAY. WITH SOME INSTABILITY SHOWING UP AS WELL...WENT AHEAD WITH
A SLIGHT CHANCE THUNDER MENTION. THE FRONT SHOULD SHIFT EAST OF THE
REGION SATURDAY NIGHT WITH LOW / MID TROP CAA TO FOLLOW. THEREFORE
WILL GO WITH A R-/S- BLEND SATURDAY NIGHT. THE CAA WILL CONTINUE ON
SUNDAY. THINK GUIDANCE MAY BE RUNNING A TAD TOO WARM. THEREFORE WENT
A BIT UNDER GUIDANCE...AND LINGERED A SLIGHT CHANCE OF
NON-SIGNIFICANT LIGHT SNOW OR FLURRIES THROUGH THE DAY SUNDAY FROM
THE MISSISSIPPI RIVER EAST...DUE TO THE MODELS HOLDING ON TO DECENT
LOW LEVEL RH...AND MID LEVEL CYCLONIC CURVATURE ASSOC WITH A CLOSED
LOW OVER THE GREAT LAKES. WILL DRY THINGS OUT SUNDAY NIGHT AND
MONDAY WITH HIGH PRESSURE TAKING OVER...AND WITH A LESSENING
MID-LEVEL INFLUENCE RELATED TO THE CLOSED LOW.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGHOUT THE FORECAST. HIGH PRESSURE WILL
KEEP SKIES MOSTLY CLEAR OVERNIGHT WITH SOME CIRRUS TOWARD
SUNRISE...THEN BECOMING A THIN CIG BEFORE 18Z. LIGHT SOUTHWEST WINDS
WILL INCREASE INTO THE 5 TO 10 MPH RANGE LATE TUESDAY MORNING

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

CN/KH
Hazardous weather outlook, Dec 17, 5:17 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CST MON DEC 17 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
517 PM CST MON DEC 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A LARGE AREA OF DENSE FREEZING FOG WILL CONTINUE TO REDUCE
VISIBILITIES TO UNDER A QUARTER MILE AT TIMES ALONG AND MAINLY
NORTH OF INTERSTATE 64 IN SOUTHERN ILLINOIS AND SOUTHWEST INDIANA.
SOME ICY PROBLEMS MAY ALSO DEVELOP. THE FOG WILL IMPROVE LATE
THIS EVENING OR OVERNIGHT...AS SOUTHERLY WINDS DEVELOP.

POINTS ALONG THE GREEN AND OHIO RIVERS ARE ABOVE FLOOD STAGE.
REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE QUAD
STATE WEDNESDAY NIGHT AND THURSDAY...AND AGAIN SATURDAY. SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME...BUT LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

A SLIGHT CHANCE OF LIGHT SNOW OR FLURRIES IS FORECAST THROUGHOUT
THE QUAD STATE SATURDAY NIGHT AND SUNDAY. NO ACCUMULATION IS
EXPECTED AT THIS TIME.

SEVERAL POINTS ALONG THE GREEN AND OHIO RIVERS WILL REMAIN
ABOVE FLOOD STAGE. REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

In the hours before

Special weather statement, Dec 17, 12:47 PM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1247 PM CST MON DEC 17 2007

ILZ075>078-INZ081-172130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-GIBSON-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...FORT BRANCH
1247 PM CST MON DEC 17 2007

...AREAS OF DENSE FREEZING FOG WILL PERSIST THIS AFTERNOON...

AT 1240 PM...WEATHER SERVICE SPOTTERS CONTINUED TO REPORT AREAS OF
DENSE FREEZING FOG FROM FAIRFIELD AND WAYNE CITY...EAST TO AROUND
ALBION. TREATED ROADS WERE REPORTED TO BE IN GOOD SHAPE.

THE FOG WILL PERSIST THROUGH MID AFTERNOON...DUE TO THE LACK OF
WIND...AND COLD TEMPERATURES. SUB FREEZING TEMPERATURES ALONG WITH
THE FOG MAY RESULT IN SOME SLICK SPOTS ON AREA ROADS...ESPECIALLY
SECONDARY AND LESSER TRAVELED ROADS.
Local storm report, Dec 17, 12:51 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1251 PM CST MON DEC 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     DENSE FOG        WAYNE CITY              38.35N 88.59W
12/17/2007                   WAYNE              IL   TRAINED SPOTTER

            VISIBILITY REPORTED TO BE ROUGHLY 1/8TH OF A MILE IN
            WAYNE CITY. TRAVEL CONDITIONS POOR DUE TO FOG ACROSS MUCH
            OF WAYNE AND EDWARDS COUNTIES.

&&

CTN
Special weather statement, Dec 17, 5:17 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CST MON DEC 17 2007

ILZ075>078-080>083-INZ081-082-180315-
EDWARDS IL-FRANKLIN IL-GIBSON IN-HAMILTON IL-JEFFERSON IL-PERRY IL-
PIKE IN-WABASH IL-WAYNE IL-WHITE IL-
517 PM CST MON DEC 17 2007

...AREAS OF DENSE FREEZING FOG EXPANDING ACROSS THE INTERSTATE 64
CORRIDOR...

EARLY THIS EVENING...DENSE FREEZING FOG WAS REPORTED AT MOUNT VERNON
AND FAIRFIELD ILLINOIS. VISIBILITY WAS ONE QUARTER MILE OR LESS.

THE DENSE FREEZING FOG WILL CONTINUE TO EXPAND IN COVERAGE THIS
EVENING. MOST OF INTERSTATE 64 IN SOUTHERN ILLINOIS WILL BE
AFFECTED. THE DENSE FOG WILL PRIMARILY FORM OVER SNOW COVERED
GROUND...INCLUDING BENTON AND MCLEANSBORO ILLINOIS...AND PRINCETON
INDIANA.

TEMPERATURES WILL REMAIN WELL BELOW FREEZING...SO ANY MOISTURE THAT
FORMS ON ROADS WILL BE ICE. IF YOU TRAVEL THIS EVENING...BE
PREPARED FOR VERY POOR VISIBILITY AND SOME ICY PATCHES. BRIDGES AND
OVERPASSES ARE ESPECIALLY VULNERABLE TO ICE. WHEN DRIVING IN DENSE
FREEZING FOG...REDUCE YOUR SPEED AND LEAVE EXTRA DISTANCE BETWEEN
VEHICLES.

YORK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 dense fog. Local standard time, as filed.

Dense Fog, Edwards

When
December 17, 6:00 PM CST to 10:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
December 17, 6:00 PM CST to 10:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
December 17, 6:00 PM CST to 10:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
December 17, 6:00 PM CST to 10:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
December 17, 6:00 PM CST to 10:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
December 17, 6:00 PM CST to 10:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
December 17, 6:00 PM CST to 10:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
December 17, 6:00 PM CST to 10:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65034, 65035, 65036, 65037, 65038, 65039, 65040, 65041.